Alert archive / Oregon / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jun 24, 2024, 2:44 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Jun 25, 2024, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2024, 2:44 PM PDT (21:44 UTC)
- In effect from
- Jun 25, 2024, 12:00 PM PDT
- Expired
- Jun 25, 2024, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WWUS86 KMFR 242144
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
244 PM PDT Mon Jun 24 2024
CAZ285-ORZ624-250945-
/O.UPG.KMFR.FW.A.0001.240625T1900Z-240626T0300Z/
/O.NEW.KMFR.FW.W.0002.240625T1900Z-240626T0300Z/
/O.NEW.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
244 PM PDT Mon Jun 24 2024
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT TUESDAY FOR
STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE
WEATHER ZONES 285 AND 624...
The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from noon to 8 PM PDT Tuesday. a Fire
Weather Watch has also been issued. This Fire Weather Watch is in
effect from Wednesday afternoon through Wednesday evening. The
Fire Weather Watch is no longer in effect.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...In Oregon, the south and east parts of Fire
weather zone 624, including portions of the Fremont and
Winema National Forests. In California, the northern part of
Fire weather zone 285, including a portion of the Modoc
National Forest.
* WIND...Southwest 15 to 25 mph with gusts to 35 mph.
* AFTERNOON MINIMUM HUMIDITY...10 to 15 percent.
* DETAILED URL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
ORZ625-250945-
/O.NEW.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
244 PM PDT Mon Jun 24 2024
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE
WEATHER ZONE 625...
The National Weather Service in Medford has issued a Fire Weather
Watch, which is in effect from Wednesday afternoon through
Wednesday evening.
* IMPACTS...any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
* AFFECTED AREA...In ORZ625...Fire weather zone 625.
* WIND...Southwest 20 to 30 mph with gusts to 40 mph.
* HUMIDITY...10 to 15 percent.
* DETAILEDURL...View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.
A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.
&&
$$
Visit us at www.weather.gov/Medford2 follow-up statements
505 WWUS86 KMFR 250936 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 236 AM PDT Tue Jun 25 2024 CAZ285-ORZ624-260000- /O.CON.KMFR.FW.W.0002.240625T1900Z-240626T0300Z/ /O.CON.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 236 AM PDT Tue Jun 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624... * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * AFFECTED AREA...In Oregon, the south and east parts of Fire weather zone 624, including portions of the Fremont and Winema National Forests. In California, the northern part of Fire weather zone 285, including a portion of the Modoc National Forest. * WIND...Southwest 15 to 25 mph with gusts to 35 mph this afternoon and evening, then 20 to 30 mph with gusts to 40 mph Wednesday afternoon and evening. * AFTERNOON MINIMUM HUMIDITY...10 to 15 percent. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. && $$ ORZ625-260000- /O.CON.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 236 AM PDT Tue Jun 25 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONE 625... * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * AFFECTED AREA...In Oregon...Fire weather zone 625. * WIND...Southwest 20 to 30 mph with gusts to 40 mph. * HUMIDITY...10 to 15 percent. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. && $$ Visit us at www.weather.gov/Medford
560 WWUS86 KMFR 252049 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 149 PM PDT Tue Jun 25 2024 ...Gusty winds and Low RH will create critical fire weather conditions both this evening and again on Wednesday afternoon and evening... CAZ285-ORZ624-260900- /O.UPG.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/ /O.NEW.KMFR.FW.W.0003.240626T1900Z-240627T0300Z/ /O.CON.KMFR.FW.W.0002.000000T0000Z-240626T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 149 PM PDT Tue Jun 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from noon to 8 PM PDT Wednesday. The Fire Weather Watch has been upgraded. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is banned during fire season. * AFFECTED AREA...For both this evening and Wednesday afternoon and evening, portions of Oregon Fire Zone 624 and California Fire Zone 285. * WIND...For this afternoon and evening, Southwest 15 to 25 mph with gusts to 35 mph. For Wednesday southwest 20 to 30 mph with gusts to 40 mph Wednesday afternoon and evening. * AFTERNOON MINIMUM HUMIDITY...10 to 15 percent. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and partaking in events that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. Familiarize yourself with your emergency plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/plan for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ625-260900- /O.UPG.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/ /O.NEW.KMFR.FW.W.0003.240626T1900Z-240627T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 149 PM PDT Tue Jun 25 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from noon to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is banned during fire season. * AFFECTED AREA...Portions of Oregon Fire Zone 625.. * WIND...Southwest 20 to 30 mph with gusts to 40 mph. * HUMIDITY...10 to 15 percent. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and partaking in events that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. Familiarize yourself with your emergency plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/plan for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 24, 2:32 PM PDT, 12 minutes earlier.
Area forecast discussion, Jun 24, 2:32 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
232 PM PDT Mon Jun 24 2024
.DISCUSSION...
Monday and Tuesday will be warm and dry, but the overall heat
risk will not climb above minor, despite being about 10 degrees
above normal; and this is due to the overnight lows cooling
efficiently.
A feature we are tracking is an area of moisture with tropical
origins near Baja. It is currently offshore near central-Cal and
is already electrified. A sign that it can support nocturnal storm
activity. This blob of moisture will make its way north and by
Tuesday night, be exiting NorCal in Modoc/Lassen County and moving
into south-central Oregon around Lake County early Wednesday
morning. This is a low confidence forecast, but with most hires
models supporting the moisture moving in this direction,
instability aloft being resolved and the implications being
concerning, we thought it was best to include it. So, a 10-20%
chance for thunderstorms was added to the forecast Tuesday night
into Wednesday morning for portions of Modoc, Lake, and Klamath
Counties. These storms are expected to be dry and if the storms
can break through the dry lower layers, most models aren't showing
more than 0.1" of rain breaking through, which would still be
close to the formal definition of dry lightning.
The implication of the nocturnal lightning is that if it occurs
and fire starts result, a period of dry and windy conditions will
lead to critical fire weather conditions east of the Cascades.
This would provide the weather variable to support the new fire
starts spreading.
West of the Cascades though, Wednesday will offer around a 10
degree swing towards cooler temperatures as the front moves
through a the trough ushers in a cooler airmass. In Coos and
Douglas County, a chance for precip/drizzle will steadily rise up
to 20-40% by the evening as a strong marine push banks up clouds
against the mountains.
Thursday should be a fine sunny and cool day, if perhaps a bit
windier in the afternoon. The cold air moving Thursday night in
also favors temperatures nearing freezing across the northern
portions of Lake and Klamath Counties. Certainly, if you have any
cold sensitive plants or animals, you'll want to track this part
of the forecast so you can take action.
Then this cycle repeats of a brief warmup, followed by another
weak trough and slight cooldown.
-Miles
&&
.AVIATION (24/18Z TAFs)...
VFR conditions prevail across the region this morning, except for
some lingering LIFR conditions just along the coast and just
offshore near Brookings. This should clear to VFR in the next few
hours, with VFR prevailing for all areas into the evening. Expect
some gusty afternoon breezes again today. IFR conditions in marine
stratus are expected to return to coastal areas late this evening
and overnight, especially north of Cape Blanco and south of Gold
Beach. VFR conditions are expected to prevail through the TAF
period for inland locations.
/BR-y
&&
.MARINE...Updated 145 PM Monday, June 24, 2024...The thermal trough
continues today, and gusty north winds will maintain steep seas
south of Cape Blanco into early Tuesday morning, with very steep and
hazardous seas south of Pistol River through this evening. The
approach of another front then disrupts the pattern with improving
conditions tonight into early Thursday. The front is expected to
provide a deep layer of low clouds and a slight chance of showers
Wednesday night. A return of the thermal trough pattern is expected
Thursday into at least Friday night, with steep seas possible south
of Cape Blanco.
/BR-y
&&
.FIRE WEATHER...
Overall, warm (above normal) and dry conditions are forecast
through this week with only a slight break Wednesday and then
slightly more on Thursday. However, even with the cool down, we
are still expecting elevated to critical fire weather conditions
nearly every day going forward this week. Lastly, great humidity
recoveries are expected both Thurs and Fri mornings when at least
70% overnight RH is forecast for most of the area these mornings,
but afternoons still remain on the dry side.
The overlap of low RH (<20%) and breezy winds (>15mph) will be
notable tomorrow across parts Modoc, Klamath, and Lake counties
where we have flipped over the watch to a Red Flag Warning. Fuels
are of course tricky this time of year in transition to summer,
and this may be the limiting factor regarding fire weather
conditions until fuels transition over to "high". We are leaning
on fuels experts for these decisions during this transition
period, and have coordinated these headlines.
Wednesday will be another day where we get a period of stronger,
gusty WSW winds in combination with low humidity, especially east of
the Cascades. For most of the area, guidance is showing a drop in
temperature and an increase in humidity to help mitigate this
threat, but areas farther east in Lake and Modoc counties are more
susceptible. We have issued a Fire Weather Watch to account for this
threat. We will have to evaluate Siskiyou County further because
there are signs of critical fire weather conditions possible,
especially around the outskirts of Scott Valley. We will headline
this threat for now, but we may want to consider a warning for parts
of Siskiyou County on Wednesday. The one caveat for Wednesday
(and perhaps Tuesday night) is the thunderstorm potential. We will
have to watch how this upper low tracks as the moisture fetch
will be key, but right now its not the most favorable setup for
thunder with the lack of instability. There are some signs of
nocturnal thunderstorms Tuesday night into Wednesday afternoon,
but confidence is low at this time for thunder with the potential
less than 10% at this time.
-Guerrero
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from noon to 8 PM PDT Tuesday for ORZ624.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ624-625.
CA...Red Flag Warning from noon to 8 PM PDT Tuesday for CAZ285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ285.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT this
evening for PZZ356-376.
Hazardous Seas Warning until 11 PM PDT this evening for PZZ356-
376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:25 AM PDT | Fire Weather Watch | MFR | Modoc | 13 hr |
| Jun 24, 2:44 PM PDT | Fire Weather Watch | MFR | Modoc | 23 hr |
Nearby
Red Flag Warnings in Oregon, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.